Originally Published in PAINWeek 2013. Presented September 6, 2013:
When clinicians have ruled out an opioid tolerance and suspect opioid-induced hyperalgesia, an initial strategy should be to reduce the opioid dose. One important approach is to use rational polypharmacy, "using a medicine to treat with one mechanism and another medicine to treat another mechanism," Dr. Silverman recommended.
Opioid-sparing adjunct treatments can be important, as can interventional techniques. "Sometimes just a simple thing like an injection into a muscle or a nerve block can help as well," Dr. Silverman said.
Opioid rotation or medically supervised withdrawal can be a useful strategy; however, caution should be used when switching a patient to methadone.
"There are reports of people becoming hyperalgesic on methadone as well," Dr. Silverman cautioned.
"In addition, you need to be very careful in converting patients due to incomplete cross-tolerance. The dose conversion isn't linear — the conversion ratio is very tricky and my advice would be to go low and slow because this is how patients can get into trouble and even die. Use this with caution."
Dr. Silverman said he has also had some success with buprenorphine but warned that, while it has been shown to enhance the ability to treat opioid-induced hyperalgesia, some patients experience withdrawal when switching to the drug.
Importantly, clinicians should make sure to keep opioid-induced hyperalgesia on their radar when prescribing the drugs — particularly for patients receiving high doses.
"Be aware of opioid-induced hyperalgesia," Dr. Silverman recommended. "It's not going to be the first thing on your mind, but keep it in the back of the mind."
In addition, "Have an exit strategy when you use opioids in general because you could develop these problems and you will need to back out."
Commenting on the issue of opioid-induced hyperalgesia in general, pharmacologist James B. Ray, PharmD, CPE, expressed skepticism on whether the condition is as prevalent as some clinicians believe.
"I have seen clinicians call a problem opioid-induced hyperalgesia when the characteristics of spreading pain and changes in the characteristics of the pain quality like the development of allodynia becomes present," said Dr. Ray, who is the clinical pharmacy coordinator for pain management and palliative care at the University of Virginia Health Center in Charlottesville.
"[Furthermore], any significant increase in dosage without substantial improvement in pain seems to get labeled as opioid-induced hyperalgesia," he told Medscape Medical News.
"Some surgeons are using this as justification for tapering patients off of opioids prior to surgery, so that 'the opioids will work, otherwise your post operative pain will not be able to be controlled'," he said.
Actions wind up being taken despite confusion about the issue, he warned.
"There is a tremendous amount that we still don't understand about opioid-induced hyperalgesia and I think it may not be as prevalent as we believe; I have seen cases but certainly not on a daily basis."
Dr. Silverman has disclosed no relevant financial relationships. Dr. Ray is a consultant and on the speaker's bureau for Millennium Laboratories and a consultant to Cadence Pharmaceuticals.
Originally Published in PAINWeek 2013. Presented September 6, 2013.